CMO: Vaccine clot patients recovering at home

“I be­lieve per­sons are at home at this time not in hos­pi­tal. So they are do­ing fair­ly well in terms of the syn­drome and be­ing man­aged based on clin­i­cal guide­lines.”

Over the past month, three peo­ple have pre­sent­ed with the clot­ting con­di­tion re­ferred to as vac­cine-in­duced throm­bot­ic throm­bo­cy­tope­nia (VITT)

The pa­tients be­ing treat­ed for rare but se­ri­ous blood clots af­ter re­ceiv­ing a COVID-19 vac­cine lo­cal­ly are now re­cov­er­ing at home ac­cord­ing to Chief Med­ical Of­fi­cer Dr Roshan Paras­ram. 

“Dr Ken­neth Charles, who is our haema­tol­o­gist as­signed to the min­istry has been li­ais­ing with the cas­es of the syn­drome to­geth­er with their im­me­di­ate clin­i­cal leads. So far I be­lieve he has in­di­cat­ed to me that the clin­i­cal cri­te­ria utilised…has kept them in a clin­i­cal­ly sta­ble po­si­tion,” Dr Paras­ram said in re­sponse to a ques­tion from Guardian Me­dia Lim­it­ed dur­ing a vir­tu­al press con­fer­ence yes­ter­day.

“I be­lieve per­sons are at home at this time not in hos­pi­tal. So they are do­ing fair­ly well in terms of the syn­drome and be­ing man­aged based on clin­i­cal guide­lines.”

Over the past month, three peo­ple have pre­sent­ed with the clot­ting con­di­tion re­ferred to as vac­cine-in­duced throm­bot­ic throm­bo­cy­tope­nia (VITT).

The most re­cent of the case was con­firmed last week. 

All cas­es re­ceived the Ox­ford As­traZeneca vac­cine.

VITT is as­so­ci­at­ed with the jab along with the John­son & John­son’s Janssen vac­cine. De­spite this known side ef­fect, health ex­perts glob­al­ly as­sure that the ben­e­fits of re­ceiv­ing the jab out­weigh the rare risk.

It is con­sid­ered a rare but se­ri­ous side ef­fect.

For the Ox­ford-As­traZeneca dose cur­rent­ly be­ing used lo­cal­ly and in 177 oth­er coun­tries, it is es­ti­mat­ed to oc­cur on­ly four times out of every mil­lion.

On Tues­day, June 22, Chief Med­ical Of­fi­cer Dr Roshan Paras­ram con­firmed that the sec­ond case of VITT was record­ed in the coun­try. How­ev­er, he then as­sured that there were no vac­cine-re­lat­ed deaths in the coun­try. 

Short­ly af­ter, the Min­istry of Health’s Epi­demi­ol­o­gy Di­vi­sion’s tech­ni­cal di­rec­tor Dr Av­ery Hinds com­ment­ed on the in­ci­dence of the con­di­tion.

He not­ed VITT is a ran­dom oc­cur­rence. This means these rare cas­es can pop up at any point dur­ing the vac­ci­na­tion process. 

“(It) doesn’t mean that you have to count to a mil­lion be­fore you get four. You can get the four ear­ly and then get no more. You can get none un­til the last four. It is a ran­dom oc­cur­rence,” Hinds said.

Symp­toms of VITT in­cludes gen­er­al­ly se­vere or per­sis­tent headaches, blurred vi­sion, short­ness of breath, chest pain, leg swelling, se­vere ab­dom­i­nal pain, in­creased bleed­ing which may show as bruis­ing or tiny blood spots un­der the skin be­yond the in­jec­tion site, and nau­sea and vom­it­ing.

He as­sured the min­istry was mon­i­tor­ing the con­di­tion’s oc­cur­rence and would eval­u­ate any coun­try-spe­cif­ic risks.